Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 17, NWS Reno, NV

August 16, 20209 counties in California; 7 counties in Nevada

NWS Reno, NV issued this red flag warning at Aug 16, 2020, 3:42 AM PDT for 9 counties in California; 7 counties in Nevada. It took effect at Aug 16, 2020, 9:00 AM PDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2020, 3:42 AM PDT (10:42 UTC)
In effect from
Aug 16, 2020, 9:00 AM PDT
Expired
Aug 17, 2020, 5:00 AM PDT
In force
20 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Madera County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3541 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS85 KREV 161042
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
342 AM PDT Sun Aug 16 2020

CAZ270-278-NVZ420-458-170400-
/O.UPG.KREV.FW.A.0017.200816T1600Z-200817T0400Z/
/O.NEW.KREV.FW.W.0017.200816T1600Z-200817T0400Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Northern Washoe County-
342 AM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT
THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
NORTHEASTERN CALIFORNIA...NORTHWESTERN NEVADA...AND THE NORTHERN
SIERRA FRONT...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 9 AM this morning to 9 PM PDT this evening. The Fire
Weather Watch is no longer in effect.

* CHANGES...Upgraded to Red Flag Warning.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra 
  Front including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties and Fire Zone 
  458 Northern Washoe County.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall are possible mainly between 9 am and 1 pm
  today, with additional thunderstorms possible this afternoon 
  and evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ421-423-429-170400-
/O.UPG.KREV.FW.A.0017.200816T2000Z-200817T0400Z/
/O.NEW.KREV.FW.W.0017.200816T2000Z-200817T0400Z/
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
342 AM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
THE SOUTHERN SIERRA FRONT AND WEST-CENTRAL NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 1 PM this afternoon to 9 PM PDT this evening. The
Fire Weather Watch is no longer in effect.

* CHANGES...Upgraded to Red Flag Warning.

* Affected Area...Fire Zone 421 Southern Sierra Front including 
  Alpine, Northern Mono, Southern Lyon, and Western Mineral 
  Counties, Fire Zone 423 West Humboldt Basin in Pershing County 
  and Fire Zone 429 Lahontan Basin including Churchill and 
  Eastern Mineral Counties.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall are possible this afternoon and evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-170400-
/O.UPG.KREV.FW.A.0017.200816T1600Z-200817T0400Z/
/O.NEW.KREV.FW.W.0017.200816T1600Z-200817T0200Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-
342 AM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PDT
THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE
NORTHERN SIERRA...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 9 AM this morning to 7 PM PDT this evening. The Fire
Weather Watch is no longer in effect.

* CHANGES...Upgraded to Red Flag Warning.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  Eastern Sierra and and Eastern Nevada Counties.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall are possible mainly between 9 am and 1 pm
  today, with additional thunderstorms possible this afternoon 
  and evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ274-170400-
/O.NEW.KREV.FW.W.0017.200816T2000Z-200817T0400Z/
Southern Mono County-
342 AM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
SOUTHERN MONO COUNTY...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 1 PM this afternoon to 9 PM PDT this evening.

* Affected Area...Fire Zone 274 Southern Mono County.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall are possible this afternoon and evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ272-170200-
/O.NEW.KREV.FW.W.0017.200816T1600Z-200817T0200Z/
Greater Lake Tahoe Area-
342 AM PDT Sun Aug 16 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PDT
THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE
LAKE TAHOE BASIN...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 9 AM this morning to 7 PM PDT this evening.

* Affected Area...Fire Zone 272 Greater Lake Tahoe Area.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall are possible this afternoon and evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
4 follow-up statements
095 
WWUS85 KREV 162010
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
110 PM PDT Sun Aug 16 2020

NVZ420-421-423-429-458-171200-
/O.EXT.KREV.FW.W.0017.000000T0000Z-200817T1200Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
110 PM PDT Sun Aug 16 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT MONDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SOUTHERN SIERRA
FRONT AND WEST-CENTRAL NEVADA...

* CHANGES...Additional round of dry thunderstorms are forecast
  overnight.

* Affected Area...Fire Zone 420 Northern Sierra Front including 
  Carson City, Douglas, Storey, Southern Washoe, Western Lyon, 
  and Far Southern Lassen Counties, Fire Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Zone 423 West Humboldt 
  Basin in Pershing County, Fire Zone 429 Lahontan Basin 
  including Churchill and Eastern Mineral Counties and Fire Zone 
  458 Northern Washoe County.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall are possible this afternoon and evening.
  Another round of dry thunderstorms are forecast overnight into 
  Monday morning.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ270-278-170400-
/O.CON.KREV.FW.W.0017.000000T0000Z-200817T0400Z/
Surprise Valley California-Eastern Lassen County-
110 PM PDT Sun Aug 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEASTERN
CALIFORNIA...NORTHWESTERN NEVADA...AND THE NORTHERN SIERRA
FRONT...

* CHANGES...None from previous issuance.

* Affected Area...Fire Zone 270 Surprise Valley California and 
  Fire Zone 278 Eastern Lassen County.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall are possible through this evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-272-170200-
/O.CON.KREV.FW.W.0017.000000T0000Z-200817T0200Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-
110 PM PDT Sun Aug 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE LAKE TAHOE
BASIN...

* Changes...None

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  Eastern Sierra, and Eastern Nevada Counties and Fire Zone 272 
  Greater Lake Tahoe Area.

* Thunderstorms...Fast moving thunderstorms producing lightning 
  and limited rainfall are possible this afternoon and evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ274-170400-
/O.CON.KREV.FW.W.0017.000000T0000Z-200817T0400Z/
Southern Mono County-
110 PM PDT Sun Aug 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR SOUTHERN MONO
COUNTY...

* Changes...None.

* Affected Area...Fire Zone 274 Southern Mono County.

* Thunderstorms...Fast moving thunderstorms producing lightning 
  and limited rainfall are possible this afternoon and evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
245 
WWUS85 KREV 170140
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
640 PM PDT Sun Aug 16 2020

CAZ270-278-170245-
/O.CAN.KREV.FW.W.0017.000000T0000Z-200817T0400Z/
Surprise Valley California-Eastern Lassen County-
640 PM PDT Sun Aug 16 2020

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND STRONG
OUTFLOW WINDS FOR NORTHEASTERN CALIFORNIA FIRE ZONES 270 AND 278...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

The threat for thunderstorms in northeast California has
diminished for this evening. Additional thunderstorms are expected
Monday.

$$

CAZ271-272-170245-
/O.CAN.KREV.FW.W.0017.000000T0000Z-200817T0200Z/
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Greater Lake Tahoe Area-
640 PM PDT Sun Aug 16 2020

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND STRONG
OUTFLOW WINDS FOR THE LAKE TAHOE BASIN...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

The threat for thunderstorms in northeast California has
diminished for this evening. Additional thunderstorms are expected
Monday.

$$

NVZ420-421-423-429-458-171200-
/O.CON.KREV.FW.W.0017.000000T0000Z-200817T1200Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
640 PM PDT Sun Aug 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SIERRA FRONT AND 
WEST-CENTRAL NEVADA...

* CHANGES...None.

* Affected Area...Fire Zone 420 Northern Sierra Front including 
  Carson City, Douglas, Storey, Southern Washoe, Western Lyon, 
  and Far Southern Lassen Counties, Fire Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Zone 423 West Humboldt 
  Basin in Pershing County, Fire Zone 429 Lahontan Basin 
  including Churchill and Eastern Mineral Counties and Fire Zone 
  458 Northern Washoe County.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall will continue this evening. Another round 
  of dry thunderstorms are forecast overnight into Monday morning.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ274-170400-
/O.CON.KREV.FW.W.0017.000000T0000Z-200817T0400Z/
Southern Mono County-
640 PM PDT Sun Aug 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR SOUTHERN MONO
COUNTY...

* Changes...None.

* Affected Area...Fire Zone 274 Southern Mono County.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall are possible this evening.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
417 
WWUS85 KREV 170417
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
917 PM PDT Sun Aug 16 2020

CAZ274-170530-
/O.EXP.KREV.FW.W.0017.000000T0000Z-200817T0400Z/
Southern Mono County-
917 PM PDT Sun Aug 16 2020

...RED FLAG WARNING HAS EXPIRED FOR THUNDERSTORMS AND STRONG
OUTFLOW WINDS FOR SOUTHERN MONO COUNTY...

The threat for thunderstorms has diminished for the night.

$$

NVZ420-421-423-429-458-171200-
/O.CON.KREV.FW.W.0017.000000T0000Z-200817T1200Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
917 PM PDT Sun Aug 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SIERRA FRONT AND
WEST-CENTRAL NEVADA...

* CHANGES...None.

* Affected Area...Fire Zone 420 Northern Sierra Front including 
  Carson City, Douglas, Storey, Southern Washoe, Western Lyon, 
  and Far Southern Lassen Counties, Fire Zone 421 Southern 
  Sierra Front including Alpine, Northern Mono, Southern Lyon, 
  and Western Mineral Counties, Fire Zone 423 West Humboldt 
  Basin in Pershing County, Fire Zone 429 Lahontan Basin 
  including Churchill and Eastern Mineral Counties and Fire Zone 
  458 Northern Washoe County.

* Thunderstorms...Fast moving thunderstorms producing lightning
  and limited rainfall will continue to move northward through
  western Nevada tonight.

* Outflow Winds...Gusts of 40 to 50 mph may occur near 
  thunderstorms.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
776 
WWUS85 KREV 171204
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
504 AM PDT Mon Aug 17 2020

NVZ420-421-423-429-458-171315-
/O.EXP.KREV.FW.W.0017.000000T0000Z-200817T1200Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
Northern Washoe County-
504 AM PDT Mon Aug 17 2020

...RED FLAG WARNING HAS EXPIRED FOR THUNDERSTORMS AND STRONG
OUTFLOW WINDS FOR THE SIERRA FRONT AND WEST-CENTRAL NEVADA...

Lightning threat has ended for this morning, but additional
thunderstorms are likely by this afternoon.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 16, 3:37 AM PDT, 5 minutes earlier.

Area forecast discussion, Aug 16, 3:37 AM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
337 AM PDT Sun Aug 16 2020

.SYNOPSIS...

Isolated to scattered showers and thunderstorms can be expected
each afternoon through the middle of the week. Hot temperatures
are forecast through the week with heat impacts possible for
sensitive groups and those with limited cooling options for their
homes.

&&

.SHORT TERM...

* Nocturnal convection is moving up through the Bay Area and
  northern California this morning. These storms are expected to
  push through the northern Sierra and northeast California by late
  this morning.

* Thunderstorm activity will increase by this afternoon across the
  rest of the forecast area as temperatures heat up. Strong storms
  will be capable of producing winds gusts over 50 mph, small hail,
  and a brief periods of heavy rain. The flash flooding and debris
  flow threat appears to be rather low due to faster storm motions,
  though any slower moving storms could easily drop a burst of heavy
  rain which would be a threat near burn areas or in steep, sparsely
  vegetated terrain. A Red Flag Warning has been issued for the
  combined potential of new lightning starts and gusty outflow winds
  from thunderstorms today. Please see our fire weather discussion
  below for additional information.

* Heat Advisories have been issued through Tuesday evening for the
  western Nevada zones and Surprise Valley. Above normal temperatures
  continue across the region for the next several days. Yesterday,
  we hit a tied a record high temperature at the Reno-Tahoe
  International Airport with 102 degrees, which matched a 102 degree
  day back in 1933. Temperatures will be a few degrees cooler today,
  although still well above normal with temps near 100 degrees in
  the desert valleys and highs near 90 in the Sierra. Warm overnight
  temperatures are being seen all across the region this morning due
  to abundant cloud cover. The combined heat and mild overnight lows
  will bring heat impacts to sensitive populations, those exposed to
  the afternoon sun for long periods of time, and to those who do
  not have adequate home cooling. If you have outdoor plans be
  prepared for the heat and definitely carry extra water if you are
  going to be outside for several hours.

* Strong high pressure remains over the Great Basin through the
  first half of this week with well above normal temperatures and
  chances for afternoon and evening showers/thunderstorms. Storms
  will initiate over the higher elevations of the Sierra and
  northeast California and move off to the north and east into
  western Nevada through the late afternoon and evening hours. -Hoon

.LONG TERM...Tuesday through next Sunday...

Only minor changes were made in this forecast cycle. The main foci
in the long term are when we will get a reprieve from this heat and
when chances for thunderstorms decrease.

* Heat: Model guidance is still in agreement that the hottest days
  will be Tuesday and Wednesday across the Sierra and western Nevada
  as the center of the anomalously strong ridge comes closest to our
  area. Afternoon highs will be in the mid-90s to low-100s for
  western Nevada valleys and 80s to around 90 in Sierra valleys.
  Residual subtropical moisture will limit radiational cooling
  Wednesday morning, so lows will struggle to get below the mid-to-
  upper 60s in western Nevada. However, the good news is that by
  late Wednesday into the early part of the weekend the ridge begins
  to retreat to the Desert Southwest as a strong Gulf of Alaska
  trough moves near the Pacific Northwest. Ensembles are in good
  agreement that we will gradually cool into the weekend to a few
  degrees above normal instead of the 7+ degrees above normal we
  will be seeing this week. Heat-health impacts will likely continue
  with the prolonged above normal heat. As always, limit your
  outdoor exposure and recognize the symptoms of heat-related
  illness.

* Thunderstorms: Convection begins to move south and east through
  the late part of the week as the subtropical moisture plume begins
  to move east as the ridge retreats to the Desert Southwest.
  Afternoon thunderstorms will be mainly restrained to the Eastern
  Sierra and portions of western Nevada south of US 50 where
  moisture convergence will be focused. By Friday and Saturday, the
  stronger southwesterly flow aloft will likely push the locus for
  convection out of Mono and Mineral counties and over northern Nye
  County.

* Wind: Typical zephyr breezes will be present through the latter
  half of the week with gusts to around 20-25 mph each afternoon.

-Johnston

&&

.AVIATION...

Isolated to scattered showers and thunderstorms to develop each day
through early next week between 20z-04z. Note that a few showers or
thunderstorms are also possible early today in eastern CA and
extreme wrn NV as an upper wave moves by. Afternoon and evening
thunderstorms could bring outflows 35-45 kts, small hail, and
brief moderate to heavy rain. Overnight storms could bring sudden,
erratic gusts to 35 kts with little or no rainfall.

Smoke and haze from the Loyalton Fire may limit flight visibility
(terrain obscuration) around the eastern Sierra Valley up to around
Doyle at least for the next couple days. -Snyder/Hoon

&&

.FIRE WEATHER...

We have upgraded to Red Flag Warnings for today for the the risk of
fast moving thunderstorms producing lightning capable of new fire
starts and gusty outflow winds, with only short periods of rainfall.

High resolution model guidance (especially the HRRR) continues to
indicate potential for convection across northeast CA, northwest and
far western NV starting around mid morning and pushing north through
early afternoon.

Then during the afternoon, additional showers and thunderstorms are
projected to develop across western NV and portions of the eastern
Sierra. The main concern is that these cells will be relatively fast
moving with high cloud bases limiting precipitation amounts. The
uncertainty remains as to how much lightning will occur with the
morning-midday activity, while the afternoon storms may become
wetter and move a little slower. With the extreme activity on the
Loyalton fire observed yesterday and similar overall weather
conditions expected on Sunday, any new fire starts would have the
potential for rapid growth.

Another round of thunderstorms is expected on Monday, although it
appears that storm motion will be a little slower with increasing
moisture, resulting in a transition to wetter storms. Still,
lightning strikes outside precipitation cores could produce a few
new fire starts, while outflow gusts near existing fires could
produce hazardous conditions and rapid growth.

Thunderstorm potential will slowly decrease as we get to mid-late
week, but with above average temperatures, overall dry conditions
and some afternoon zephyr breezes along with probable ongoing fires,
elevated fire weather concerns are likely for the next several days.
-MJD/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 9 AM this morning to 9 PM PDT this evening
     NVZ420-458.

     Heat Advisory until 11 PM PDT Tuesday NVZ001-003>005.

     Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
     evening NVZ421-423-429.

CA...Red Flag Warning from 9 AM this morning to 9 PM PDT this evening
     CAZ270-278.

     Heat Advisory until 11 PM PDT Tuesday CAZ070.

     Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
     evening CAZ274.

     Red Flag Warning from 9 AM this morning to 7 PM PDT this evening
     CAZ271-272.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:40 AM PDTHeat AdvisoryREVModoc4 days
Aug 16, 10:47 AM PDTDense Smoke AdvisoryREVAlpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more53 hr
Aug 16, 4:53 PM PDTSpecial Weather StatementREVLyon22 min

Nearby

Red Flag Warnings in California, 2020Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.